A non-perturbative method for gravitational potential calculations within heterogeneous and aspherical planets

Maitra, Matthew and Al-Attar, David (2019) A non-perturbative method for gravitational potential calculations within heterogeneous and aspherical planets. Geophysical Journal International, 219 (2). pp. 1043-1055. ISSN 0956-540X DOI https://doi.org/10.1093/gji/ggz346

[img] Text
ggz346.pdf - Published Version

Download (2MB)
Official URL: https://doi.org/10.1093/gji/ggz346

Abstract

We present a numerically exact method for calculating the internal and external gravitational potential of aspherical and heterogeneous planets. Our approach is based on the transformation of Poisson’s equation into an equivalent equation posed on a spherical computational domain. This new problem is solved in an efficient iterative manner based on a hybrid pseudospectral/spectral element discretization. The main advantage of our method is that its computational cost reflects the planet’s geometric and structural complexity, being in many situations only marginally more expensive than boundary perturbation theory. Several numerical examples are presented to illustrate the method’s efficacy and potential range of applications.

Item Type: Article
Uncontrolled Keywords: 2019AREp; IA75
Subjects: 02 - Geodynamics, Geophysics and Tectonics
Divisions: 02 - Geodynamics, Geophysics and Tectonics
08 - Green Open Access
12 - PhD
Journal or Publication Title: Geophysical Journal International
Volume: 219
Page Range: pp. 1043-1055
Identification Number: https://doi.org/10.1093/gji/ggz346
Depositing User: Sarah Humbert
Date Deposited: 15 Nov 2019 13:36
Last Modified: 15 Nov 2019 13:36
URI: http://eprints.esc.cam.ac.uk/id/eprint/4531

Actions (login required)

View Item View Item

About cookies